Sirolimus-induced hyperlipidaemia in liver transplant recipients is not dose-dependent

Authors


Dr F. F. Poordad, Center for Liver Diseases and Transplantation, Cedars-Sinai Medical Center, 8635 W. Third St., Suite 590 W, Los Angeles, CA 90048, USA.
E-mail: fred.poordad@cshs.org

Summary

Background : Sirolimus is a potent immunosuppressive medication that acts by inhibiting T-cell proliferation. It has been used in kidney transplantation because of its lack of nephrotoxicity. It is now being investigated in liver transplantation, but there are concerns about safety and long-term side effects such as dyslipidaemia. Hypertriglyceridaemia is a common adverse event seen with sirolimus use, and often does not respond to dose reduction or anti-lipemic drugs.

Method : We report six patients who have developed significant hyperlipidaemia while receiving sirolimus, in spite of therapeutic trough levels.

Conclusion : All six patients showed either resolution or improvement in lipid levels with discontinuation of sirolimus.

Ancillary